Playlist

Immune-mediated Cutaneous Drug Reactions: Exanthemous Reactions

by Stephen Holt

My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides Cutaneous Drug Reactions.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:01 All right. Having talked about the non-immune mediated types, we're going to cover some of the immune-mediated types. In fact, the vast majority of acute cutaneous drug reactions are immunologically mediated, and they can cause nearly every type of skin manifestation you've ever heard of including, urticaria, papules, pustules, bullae, lichenoid lesions, lupus-like illness, etc. We'll just go through a few of these examples.

    00:27 First up, we have to cover exanthematous reactions.

    00:30 These are the most common type of the most common type of cutaneous drug reaction. 90% of all cutaneous drug reactions are exanthematous.

    00:40 The most classic presentation is so-called "morbilliform" eruption, which means that it looks like measles.

    00:46 It's going to be on the trunk, the extremities, it tends to be symmetric in distribution, though there may be some areas of confluence. It's going to resolve typically spontaneously once you get rid of the drug, though there will be this protracted desquamation phase as some of the superficial skin sloughs off.

    01:02 Most importantly, these patients have minimal systemic symptoms, and that's a defining feature of the reaction.

    01:08 Culprit drugs, you know a lot of them. Typically, it's antibiotics.

    01:12 Sulfa drugs, beta-lactams like penicillin, anticonvulsants can do this, and allopurinol can cause a variety of different skin reactions, and this is another one of them. NSAIDs also maybe a culprit.

    01:23 The typical rash that you're seeing here is pruritic, and you'll have these bright red macules and papules.

    01:29 Exanthematous reactions are more common in those who have recently contracted EBV or CMV, and in those who have HIV. The typical onset is 1-21 days after starting the new medication, and that's typically dependent on whether they've seen the medication before or if it's a brand new medication to them. Oftentimes, it will occur as I'm alluding to within only 2-3 days if it's a re-exposure to something that they've already developed antibodies to. Importantly, I said that patients should not experience systemic symptoms.

    01:58 If you do start to see some of those systemic features -- myalgias, fevers, mucocutaneous involvement -- then you've got to start thinking about SJS and TEN.

    02:07 If it is just an exanthematous reaction, you can get by with just using anti-histamines, perhaps glucocorticoids under severe circumstances.


    About the Lecture

    The lecture Immune-mediated Cutaneous Drug Reactions: Exanthemous Reactions by Stephen Holt is from the course Allergic and Immune-mediated Skin Disorders.


    Author of lecture Immune-mediated Cutaneous Drug Reactions: Exanthemous Reactions

     Stephen Holt

    Stephen Holt


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0